Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

July 14, 2017Bedford County, Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 14, 2017, 12:21 AM EDT for Bedford County, Cambria County, Somerset County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 12:21 AM EDT (04:21 UTC)
Expired
Jul 14, 2017, 1:00 AM EDT
In force
39 min
Issued by
NWS State College, PA

Counties Bedford County, PA, Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 114 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 4.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS81 KCTP 140421
SPSCTP

Special Weather Statement
National Weather Service State College PA
1221 AM EDT FRI JUL 14 2017
 
PAZ024-025-033-034-140500-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
1221 AM EDT FRI JUL 14 2017

...SPECIAL WEATHER STATEMENT...

At 1220 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belsano to near Seven Springs. Movement was
east at 40 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Belmont, Johnstown, Westmont, Somerset, Portage, Hollidaysburg,
Nanty-Glo, Windber, Ebensburg, Bedford, Altoona, Acosta, Salix-Beauty
Line Park, Buffalo Mills, Seven Springs, Friedens, Roaring Spring,
Ski Gap, Loretto and Boswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 7938 4009 7926 4012 7921 4012 7917
      4036 7900 4064 7884 4040 7818 4030 7826
      4022 7823 3972 7862 3972 7874
TIME...MOT...LOC 0420Z 286DEG 52KT 4048 7892 3999 7931 

$$

CR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 11:30 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 13, 11:30 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service State College PA
1130 PM EDT Thu Jul 13 2017

.SYNOPSIS...
Muggy air will be displaced by a cold front which will pass
through during the day and evening on Friday. Drier air and
seasonable temperatures are expected through the rest of the
weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
For the overnight, faster zonal flow aloft and increasing
moisture convergence from eastern OH will aid increasing POPs
from west to east, with scattered shra/tsra spreading eastward
throughout the night. Between 09z and 12z...expect 50-60%
coverage across central and western PA as sfc front drops
southeastward into western PA. Severe is not expected, but
locally heavy downpours will still accompany any storms, as PW
remains around 2.0" south of the approaching front.

It will be another muggy night with mins ranging from the mid
60s north to the lower to middle 70s southeast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Sfc cold front nears the nrn tier before sunrise, but takes
quite a bit of time to cross the CWA. SPC day2 has most of our
southern half in the SLGT risk and the rest in MRGL. The rain of
today will lower FFG for tomorrow, but so far, the dry areas
are getting the rain and the wetter areas are staying more-dry.
Overnight shift can re-assess the possibility of a FFA for
Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
High pressure is forecast to dominate the region on Saturday
with an expected break from pcpn and hier humidities of this
week. However, a trailing front progressing from southern Canada
may generate some convection on Sunday before moving off the
coast early next week. High pressure should bring dry wx and
less humid air again Monday. However, returning moisture behind
the stalling front will bring an increasing chance for showers
on Tuesday and Wednesday.

Temperatures should be within a few degrees of mid-July climate
normals.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
Central Pa will remain in a moist southwest flow tonight ahead
of low pressure over the Grt Lks. Although scattered showers and
few thunderstorms will affect parts of the area tonight, the
main forecast concern is the potential of low cigs at KBFD/KJST,
resulting from orographic lift, combined with diurnal cooling.
KBFD already reporting a 900ft cig at 03Z and model soundings
support cigs falling below 500ft late tonight. At KJST,
model soundings and SREF prob charts support about a 60 pct
chance of IFR cigs later tonight with an onset most likely
between 08Z-10Z.

Further east, light wind and wet ground could lead to areas of
fog overnight. However, upstream satellite imagery and model
soundings suggest there will be too much cloudiness for
significant fog formation. Would estimate the probability of
late night IFR at near 50 pct for KIPT, 30 pct at KUNV/KLNS and
10-20 pct at KMDT/KAOO.

Improving conditions are expected after 12Z Friday, as low
cigs/fog lift. Model soundings and SREF prob charts support
predominantly VFR conditions by afternoon. However, scattered
showers and thunderstorms forming ahead of an approaching cold
front could bring temporary reductions through Friday evening,
mainly over the southern half of Pa.

.OUTLOOK...

Sat...AM low cigs likely BFD/JST.

Sun...AM fog poss BFD. Slight chc of late day tsra impacts BFD.

Mon...Sct PM tsra impacts possible.

Tue...AM low cigs/showers possible. Sct PM tsra impacts poss
east.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo
LONG TERM...Lambert/Gartner
AVIATION...Fitzgerald
Hazardous weather outlook, Jul 13, 8:05 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
805 PM EDT Thu Jul 13 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
805 PM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible once again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1221 AM EDT FRI JUL 14 2017

PAZ024-025-033-034-140500-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
1221 AM EDT FRI JUL 14 2017

...SPECIAL WEATHER STATEMENT...

At 1220 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belsano to near Seven Springs. Movement was
east at 40 mph.

Winds in excess of 30 mph are possible.

Locations impacted include...
Belmont, Johnstown, Westmont, Somerset, Portage, Hollidaysburg,
Nanty-Glo, Windber, Ebensburg, Bedford, Altoona, Acosta, Salix-Beauty
Line Park, Buffalo Mills, Seven Springs, Friedens, Roaring Spring,
Ski Gap, Loretto and Boswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 7938 4009 7926 4012 7921 4012 7917
      4036 7900 4064 7884 4040 7818 4030 7826
      4022 7823 3972 7862 3972 7874
TIME...MOT...LOC 0420Z 286DEG 52KT 4048 7892 3999 7931

CR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:42 AM EDTSpecial Weather StatementCTPTioga48 min
Jul 14, 2:10 AM EDTSpecial Weather StatementCTPCambria50 min
Jul 14, 2:34 AM EDTAreal Flood AdvisoryCTPCambria3 hr
Jul 14, 4:04 AM EDTSpecial Weather StatementCTPYork26 min
Jul 14, 4:07 AM EDTSpecial Weather StatementCTPCentre, Huntingdon38 min
Jul 14, 4:32 AM EDTAreal Flood AdvisoryCTPClearfield118 min
Jul 14, 5:41 AM EDTSpecial Weather StatementCTPBedford, Somerset49 min
Jul 14, 6:19 AM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 14, 6:48 AM EDTSpecial Weather StatementCTPLancaster, Lebanon57 min
Jul 14, 7:27 AM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lancaster, Lebanon, Perry, York3 hr
Jul 14, 7:33 AM EDTSpecial Weather StatementCTPLancaster42 min
Jul 14, 9:12 AM EDTAreal Flood AdvisoryCTPCambria, Clearfield2 hr
Jul 14, 10:18 AM EDTFlash Flood WarningCTPCambria, Clearfield3 hr
Jul 14, 10:40 AM EDTAreal Flood AdvisoryCTPBlair, Centre, Huntingdon3 hr
Jul 14, 11:12 AM EDTFlash Flood WatchCTPDauphin, Lancaster, Lebanon, Schuylkill11 hr
Jul 14, 11:21 AM EDTAreal Flood AdvisoryCTPJuniata, Mifflin, Perry, Snyder3 hr
Jul 14, 12:25 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill3 hr
Jul 14, 1:50 PM EDTSpecial Weather StatementCTPLancaster40 min
Jul 14, 2:26 PM EDTSpecial Weather StatementCTPLancaster34 min
Jul 14, 2:45 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 14, 7:03 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 14, 7:50 PM EDTSpecial Weather StatementCTPYork55 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.